How long after you came off anti-depressants did you lose weight?

(20 Posts)
mummy6tummy Fri 25-Nov-16 11:47:35

Asking in here as it gets more traffic than MH.

I was taking anti-depressants for about 6 months (escitalopram). I have finally tapered off it over 6 weeks (although I am STILL getting brain zaps!), I think it must have played havoc with my metabolism/hormones because although I am not eating more than usual, am pretty active (walk about 2 miles each day), the weight has crept up. Over that time I have put on about 5 or 6 kilos and have this strange layer of fat around my middle which feels really unnatural as though it is hormonal. I have never been super skinny but have always been slim. I am quite short 5'2" so this extra weight is quite noticeable and I am probably now the heaviest I have ever been.

What I wanted to ask was, if you came off anti-depressants, how long did it take you to lose weight and did it start coming off naturally or did you have to really change your eating and exercise habits to compensate? And no, it didn't help much with my depression (and I feel even worse now I have this extra weight).

InsultingTheAlligator Fri 25-Nov-16 11:49:02

watching with interest. I put on 2 stone with citaloprom. Also a wierd roll of fat around the middle.

InsultingTheAlligator Fri 25-Nov-16 11:50:09

My GP incidentally told me the very rapid weight gain was my imagination by the way. (I was bulimic among other things, whch she knew).

LadyPenelopeShufflebottom Fri 25-Nov-16 11:52:49

It's not always the actual tablets that cause the weight gain (as in reducing metabolism etc), it's often the fact you eat more calories without really noticing because you feel different. For example, you increase portion sizes slightly or have a few extra treats.

Best way to get the weight off and get to the root of why you gained it is to keep a food diary on MFP or similar, that will highlight what's going on smile

mummy6tummy Fri 25-Nov-16 12:00:23

Lady - Best way to get the weight off and get to the root of why you gained it is to keep a food diary on MFP or similar, that will highlight what's going on.

I think weight gain with anti-d's is a combination of increased appetite (often subtle), I don't think I have been eating more than normal but apparently they can also really play havoc with metabolism and hormones because of the way they affect neurotransmitter levels and it's all interconnected. I'm guessing I still have some in my system as I am still getting infrequent brain zaps.

birdladyfromhomealone Fri 25-Nov-16 12:03:48

I was on them for 3 years after a bereavement and slowly put on 3 stone, off them for 6 months and lost nothing! But my GP says weight gain is not a side effect???

InsultingTheAlligator Fri 25-Nov-16 12:08:39

I truly would not have thought I was eating more either.

My GP said that weight gain was so rare that it was more likely to be as a result of me doing this ; [miming shovelling food in my mouth]. Like I said, she knew I was bulimic - it was one of the things I had told her was exacerbating / a symptom of my depression.

I was quite severely unimpressed. And felt both stupid, and fat and useless.

InsultingTheAlligator Fri 25-Nov-16 12:10:24

Anyway, I came off citaloprom about 8 months ago. I have not lost ANY of the 2 stone I have put on since then, but I have stopped the vomiting almost completely, so that is something!

InsultingTheAlligator Fri 25-Nov-16 12:13:16

Sorry, not to insert myself into the thread- just stating my experience. blush

Maudlinmaud Fri 25-Nov-16 12:24:41

Mirt is a bastard, if anyone is on it. It does increase weight and it's due to sugar cravings. It's also hard to come off. Thank god Im off it and my weight melted away with no effort.
In saying all that anti ds are fab for helping you cope with depression and I really needed them. So it's swings and roundabouts. For everyone going through a hard time flowers

likepeasandcarrots Fri 25-Nov-16 13:35:14

What are 'brain zaps'?

I've been on escitalopram now for 6 years, I have put weight on, but that's more a result of overeating than anything else imo. But I've never experienced brain zaps or anything similar?

MissVictoria Fri 25-Nov-16 13:39:31

I've been on and off antidepressants for more than a decade and never noticed any weight related issues. I've had Fluoxetine (prozac), Citalopram, Escitalopram and Clomipramine (TCA not an SSRI). I've never had heightened or lowered appetite, never gained or lost weight.

Mrsemcgregor Fri 25-Nov-16 13:43:07

I have been on citalopram for 18months. I have put on about 1/2 a stone (sometimes a bit more!) which isn't much. But I probably drink more than I used to so it might be red wine weight blush

MissVictoria Fri 25-Nov-16 13:43:25

Honestly every doctor i've spoken to doesn't believe anti depressants are responsible for weight gains, the only reason they HAVE to put it in the leaflet is if people report gaining weight during the time they take it. Even if they had simply stopped exercising and eaten more junk, it has to be on the leaflet so their arse is covered.
It is honestly much more likely that you would have gained the weight regardless because with depression eating patterns and exercise patterns fluctuate, or it could be hormonal/metabolism related. Anti depressants just get an unfair bad rep as causing weight gain and people cling to the "it must be the tablets!" as an excuse because it means it's not their fault.

abbsisspartacus Fri 25-Nov-16 13:46:30

I lost weight the first time I went on citalopram I was so foggy I forgot to eat

ToastDemon Fri 25-Nov-16 13:53:04

I put on an absolutely huge amount of weight on Sertraline. It seemed to have this double-whammy effect of massive appetite increase, and putting on weight as a result faster than I would have thought humanly possible. It definitely fucked with my metabolism. I would eat a big meal and half an hour later would feel hungry again - as in actually physically stomach-growling hungry. Was bizarre.
The good news is that the weight initially fell off really quickly I would say a couple of months after stopping.
It did take quite a lot of subsequent work to get back down to not-overweight levels, and it's left me with a ton of stretchmarks and shit stomach skin texture but at least I'm fit and healthy again.

PrincessConsuelaTheSecond Fri 25-Nov-16 16:06:50

I've just come off 12 months of citalopram. I gained two stone.

Been off and dieting for three weeks and I'm half a stone lighter. Onward and upwards!

mummy6tummy Fri 25-Nov-16 19:51:17

likepeasandcarrots - "Brain zaps" are sort of like electric shock sensations in your brain when you are coming off an anti-depressant. They are really horrible side effect I suppose due to the change in levels of neurotransmitters. I think they are quite common. Sort of like a jolt in your brain or a buzz that last for a few seconds but happen regularly as you are tapering.

likepeasandcarrots Fri 25-Nov-16 20:01:14

That's really strange OP, I've never heard of those. I came off them 7 years ago to get pregnant and didn't suffer any side effects thankfully. I was fine until I developed PND 6 months after the birth and have been on them ever since. But I have past issues with brain trauma and ptsd so I think I may have to stay on them long term now. I don't mind though as I have irrational anger issues and irritability and very low mood if I don't take them.

Chwaraeteg Fri 25-Nov-16 20:17:20

I was on Citalopram for 8 years and put on 5 stone in that time, despite eating significantly LESS than I used to. I've been off it since January and have lost 3 stone in that time without dieting. It's strange because my DR actually told me that Citalopram is the only SSRI not linked to weight gain.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now